A 45 year old female hemodialysis patient I had been following was febrile during her nocturnal dialysis session. That night an order for gentamicin 80mg IV post-HD had been ordered. She has polycystic kidney disease and the concern was infection from a ruptured cyst could quickly turn fatal. I completed an assessment of the order the following day and the empiric dosing had not taken into consideration the patient’s dry weight of 110kg at a height of 5’4. She did recover quickly following a gentamicin dose of ~1mg/kg and the cause was likely not bacterial. After speaking with the nephrologist, I documented the assessment in her chart including her adjusted body weight (ABW), calculations to reassess if her weight changes significantly and suggestions to consider for dosing. She is considered at high risk of a cyst rupture requiring timely and effective antibiotic dosing. Given a long list of drug allergies which include antibiotics, gentamicin would likely be employed if this occurred. Her antibiotic allergies are cephalexin (hives/vomiting), ciprofloxacin (hives/anaphylaxis), sulfa drugs (anaphylaxis), vancomycin (hives/anaphylaxis). So I wanted to share this if only to solidify it in my own head. Just to be clear, I am not in anyway implying that the nephrologist need the equations written in the chart. It’s just that as long as she remains on nocturnal dialysis, there is the possibility of a 2 am call and no matter how brilliant you are, EVERYONE deserves an equation sheet at 2 am.
Given her weight and height, an adjusted weight of 76.8kg was calculated. Firstly a loading dose (LD) of 2-3mg/kg for an infection of this etiology was recommended. A LD would more quickly approach steady state concentrations (not steady state!). Gentamicin exhibits concentration dependent killing whereas adverse drug reactions are generally time dependent. Gentamicin 160mg IV post-HD as a LD was suggested rather than 200mg IV on the higher end of the spectrum. This was in part in an effort to protect any residual kidney function and in part because it seems like a very high dose (very scientific, I know). When determining an appropriate maintenance dose, the most likely pathogens from a burst cyst are reportedly E. coli (75%) or another gram negative rod (UptoDate). The suggested dosing for this was gentamicin 1.5-2mg/kg. This gives a maintenance dose of 120mg IV post-HD or alternately 100mg IV post-HD (1.3mg/kg) which is a safer dose in the absence of gentamicin level and close to the reference range. Optimally, the maintenance dose is guided by a pre-HD trough (target 2.5-5mg/L in HD patients).
On arrival to CCU, the knowledgeable medical resident assessed a patient at high-risk of infection post emergency bowel resection and the decision to continue a short course of antibiotics post-op was made. Unfortunately, the patient had a documented penicillin allergy and there was some debate as to which antibiotics to use. A suggestion put forward was to switch the medication order from metronidazole/cefazolin to metronidazole/ciprofloxacin. The coverage of ciprofloxacin for common skin pathogens such as the Streptococcus spp. and Staphylococcus aureus could have been suboptimal. This was true for some of the common Enterobacteriaceae ssp. associated with post procedure infection. Given the recommended alternatives form Bugs and Drugs for severe penicillin allergies (gentamicin/ metronidazole or gentamicin/clindamycin) and the patient’s eGFR of 36ml/min, some investigation was warranted. After reviewing the chart history, it was discovered the patient received:
Ceftriaxone 1g IV and metronidazole 500mg IV at 08:30 March 16, 2106
Cefazolin 1g IV and metronidazole 500mg IV at 02:00 March 17, 2016
The patient had also tolerate imipenem in hospital on a previous visit.
During the patient interview, she described the allergy as a rash to her arms, chest and abdomen that had emerged within 24hrs of penicillin use in 2006.
On exam, the patient had no signs of rash on her chest, abdomen, back or legs. Given the alternatives, if antibiotic therapy were to continue, the suggested was made that cefazolin 1g IV and metronidazole 500mg IV be continued tid as ordered with careful monitoring for signs of an allergic reaction. The probability of cross reactivity between penicillins and cephalosporins was communicated to the residents, nurses and dispensary pharmacist. Needless to say, I was diligent to monitor closely for signs of an allergic reaction!
This served as a good lesson of where reviewing the patient medication history and a careful allergy assessment was beneficial in ensuring the patient received the most effective and safe medication. It was also an opportunity to demonstrate the utility of a pharmacist as part of the patient care team. A medical resident and a pharmacy resident may have a different approaches to the same problem however by working as a team we were able to determine the most viable option for the patient.
As I complete my second week of clinical orientation I have been able to apply the didactic instruction and modeling from week one to my first few patient work-ups. These lessons included comprehensive information gathering to create a patient database, patient interviewing skills and physical assessment. The logical head to toe manner gave me a template and facilitated the beginning of creating my own process of patient information gathering and assessment.
The need to quickly and systematically collect data was reinforced given the large volume of patients and their daily change in acuity. Now that I have been through this process, my goal for the next two weeks of clinical orientation is to continue to develop my skills and to complete patient work-ups in 2 hrs. This will help prepare me before my mock oral exam at the end of clinical orientation and for my internal medicine rotation.
As part of the drug distribution rotation, each of the residents was tasked with creating a chart outlining the steps involved. These steps and the potential for a medication error was discussed in detail with Winnie. The automated system does decrease the risk of medication mishaps by eliminating human error and improving patient safety.
Automated Drug Distribution System
Conventional Drug Distribution System
This week we were orientated to the role of the Medication Use Management (MUM) pharmacists including their role in provincial hospital formulary management and drug use evaluation. We had the unique experience of collaborating to write a Provincial Formulary Review draft with Lara, one of the lovely MUM pharmacists. We were charged with evaluating the evidence for the use of SMOFlipid, a lipid product available for TPNs (no relation to the lovable dragon from the Hobbit). Although this was just a small taste of the process, it gave me an appreciation of amount of research and time is invested into formulary request reviews. It was interesting to evaluate the literature and learn which factors need to be considered before adding a medication to formulary. Through this experience and the didactic portion of the rotation, I am more equip to answer interdisciplinary queries regarding the drug formulary, SAP medications and medication shortages. I am really looking forward to attending the P&T meeting in October! I will have to wait and see if the review we worked on is discussed then, I’ll keep you updated!